GAINING WEIGHT: MEDICATION MAY BE THE PROBLEM

GAINING WEIGHT: MEDICATION MAY BE THE PROBLEM

Don’t look just to your diet. Look in your medicine cabinet. It’s not unusual for patients to gain at least five pounds after they start on certain medications. Here are just a few:
1 ) Many serotonin selective reuptake inhibitors (SSRIs) cause an average weight gain of 7%. Some SSRIs such as Paxil are more likely to cause weight gain than others.
These drugs increase levels of serotonin, a neurotransmitter that is involved in appetite and satiety. People who take them may feel hungrier in general and not feel full after eating. Other, chemically similar, drugs such as Zoloft, Welbutrin, or Effexor are less likely to cause weight gain.
2) Antipsychotics. 60% of patients taking the new anti-psychotics gain significant amounts of weight in the firs year. Those taking Zyprexa may gain more than 30 pounds. Those taking Clozaril average an 11-pound weight gain.
3) Hormones. The hormones used in birth control pills and to relieve menopausal discomfort (HRT) appear to cause weight gain in about 25% of patients. The contraceptive injection, Depo-Provera, causes weight gain in up to 70% of users. Non-hormonal methods and Ortho Tri-cyclen, mimic the body’s cycle, which may minimize weight gain.
4) Evista. Helps prevent osteoporosis but a small percentage of women who take it gain weight. Try Fosamax instead.
5) Neurontin. For seizures appears to cause alterations in carbohydrate metabolism and effect parts of the brain that control appetite. 10% of patients who take it gain weight. The drug Dilantin doesn’t cause weight gain.
6) Steroids. Increase appetite and cause weight gain.
7) Tamoxifen. Used to prevent cancer reoccurrence in women who have undergone surgery or other treatments for breast cancer. Some studies show that women who take tamoxifen may gain up to 25 pounds over three years.

Leave a Reply

Your email address will not be published. Required fields are marked *


*